Ohio, 2018Flash Flooding and Flooding in Ohio, June 21 to 25, 2018
June 21 to 25, 2018 · NWS RLX · 7 events in 5 counties and zones
As a front oscillated north and south across the middle Ohio River Valley, areas of repetitive, heavy rainfall led to flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a front oscillated north and south across the middle Ohio River Valley, areas of repetitive, heavy rainfall led to flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 21, 7:16 PM EST, 29 minutes earlier.
Area forecast discussion, Jun 21, 7:16 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
816 PM EDT Thu Jun 21 2018
.SYNOPSIS...
Frontal boundary in vicinity into the weekend with showers and
storms. Cold front Sunday night.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 815 PM Thursday...
Quick update to reduce pops across the south/west based on
radar. Recent reports indicate some of the flooding issues
around the area are slowly starting to subside. Will continue to
monitor.
As of 210 PM Thursday...
Synoptically, have a surface boundary drifting around across the
northern half of the forecast area. A bit tough to pinpoint
right where it is but a rough estimate puts it in the US 50
corridor as of early this afternoon. Along and south of the
front, have scattered to widespread showers, with some embedded
thunder. There is very little instability due to the cloud
cover, but appears to be just enough to keep some areas of
deeper convection capable of lightning and thunder. Precipitable
water remains in the 2-2.25" range across much of the forecast
area, with heavy rain expected from any developed shower/storm.
No changes planned to the current flash flood watch as it
appears to capture the southern end of the heavier, more
persistent rainfall pretty well.
As a stacked area of low pressure approaches from the west later
tonight we should see this boundary slowly lift north as a warm
front, and have POPs decreasing from south to north. Friday is a
tricky day, with that boundary still somewhere in the vicinity
and then a cold front approaching from the west. Stayed fairly
broad with POPs, expecting showers and thunderstorms across most
of the forecast area at some point through the day. We should
see some peaks of sun across the southern and western forecast
area Friday morning, which will help build instability which
could support some storms with strong gust potential. Flash
flood watch also continues through the day.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 231 PM Thursday...
A low pressure system will move from Indiana to the St Lawrence
Seaway and then into the Atlantic Ocean by the end of the period. As
it does, a warm front associated with the low will push northeast
Friday night with a cold front pushing southeast early Saturday.
Another cold front is then expected to push southeast across the
region Sunday into Sunday night.
This will keep plenty of moisture over the area allowing for showers
and thunderstorms. Much of the deeper moisture should exit the
region with the passage of the initial cold front with drier air
filtering into the area with the second front.
have kept mention of showers and thunderstorms in the forecast until
the second front pushes through.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 231 PM Thursday...
Dry high pressure system will build into the region on Monday with
this feature expected to remain in control through mid week.
A few storms are possible early Monday with dry weather anticipated
through much of Wednesday. The high should push east allowing a
warm front to approach the region from the southwest Wednesday into
Thursday. This feature should result in chances of showers and
storms overspreading the area from the west Wednesday into
Thursday.
After several days of warm and rather muggy mornings, lows
Tuesday morning should be quite pleasant with readings in the
mid 50s to0 low 60s across the lowlands with readings in the 50s
across the mountains. However, expect morning wills become
quite muggy again as low-level moisture returns.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 740 PM Thursday...
Bulk of showers and thunderstorms gradually starting to taper
off across the south. However, widespread precipitation
continues generally across most of SE Ohio and WV, but will
gradually see a decrease in precipitation after 03Z. However,
although precipitation will gradually decrease in coverage,
expecting widespread MVFR/IFR cigs overnight, although patchy
dense fog is possible in any areas where breaks in the cloud
cover are realized.
Some general improvement to MVFR/low VFR after 14Z, however,
showers and thunderstorms will be on the increase again,
particularly after 16-18Z, with areas of IFR expected in
showers/storms.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and level of restrictions may vary
in showers and storms through the period. Fog may be more
dense or widespread tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 06/22/18
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H H H H H H M L M M M M
HTS CONSISTENCY M M M L M M L M L M L L
BKW CONSISTENCY H L H H H H M H L H M L
EKN CONSISTENCY M H H H H M H L L L L L
PKB CONSISTENCY M M M M M M M M M M M M
CKB CONSISTENCY H H H H H H H H M M H H
AFTER 00Z SATURDAY...
Brief IFR conditions expected in afternoon thunderstorms
through the weekend.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through late Friday night for WVZ007>011-
014>020-027>032-039-040-519>526.
OH...Flash Flood Watch through late Friday night for OHZ066-067-075-
076-083>086.
KY...None.
VA...None.
&&
SYNOPSIS...JSH/MZ
NEAR TERM...MZ/SL
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...SLHazardous weather outlook, Jun 21, 9:43 AM EST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1043 AM EDT Thu Jun 21 2018
WVZ010-011-018>020-027>032-039-040-519>526-221445-
Pleasants-Tyler-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1043 AM EDT Thu Jun 21 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE FRIDAY NIGHT...
This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia and
southeast West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-083>086-WVZ007>009-014>017-221445-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Putnam-Kanawha-Roane-Wirt-
1043 AM EDT Thu Jun 21 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE FRIDAY NIGHT...
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia,
southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
In addition, a few thunderstorms Friday afternoon and evening could
produce damaging wind gusts and/or large hail.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033-034-
515>518-221445-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
1043 AM EDT Thu Jun 21 2018
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southeast
West Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
If thunderstorms move over the same area repeatedly, flash flooding
could result.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
If thunderstorms move over the same area repeatedly Friday, flash
flooding could result.
In addition, a few thunderstorms Friday afternoon and evening could
produce damaging wind gusts and/or large hail.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jun 21, 4:41 PM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
541 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FLOOD E PARKERSBURG 39.26N 81.54W
06/21/2018 WOOD WV 911 CALL CENTER
REPORTS FROM WOOD CO, SOCIAL MEDIA, AND A BROADCAST
METEOROLOGIST. NUMEROUS ROADS ARE FLOODED. VIDEOS SHOW
STANDING WATER ON ROADWAYS.
&&
EVENT NUMBER RLX1800110
MECLocal storm report, Jun 21, 4:42 PM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
542 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLOOD E PARKERSBURG 39.26N 81.54W
06/21/2018 WOOD WV 911 CALL CENTER
REPORTS FROM WOOD CO, SOCIAL MEDIA, AND A BROADCAST
METEOROLOGIST. NUMEROUS ROADS ARE FLOODED. VIDEOS SHOW
STANDING WATER ON ROADWAYS.
&&
CORRECTED EVENT TIME...FATALITIES...INJURIES
EVENT NUMBER RLX1800110
MECLocal storm report, Jun 21, 4:45 PM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
545 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 2 NE HEIZER 38.55N 81.74W
06/21/2018 KANAWHA WV 911 CALL CENTER
6200 BLOCK KELLYS CREEK RD UNDER WATER.
&&
EVENT NUMBER RLX1800111
MECLocal storm report, Jun 21, 5:58 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
658 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD 2 S LOOP 38.54N 81.64W
06/21/2018 KANAWHA WV BROADCAST MEDIA
HAINES BRACH RD UNDERPASS AT 77 UNDER WATER.
&&
EVENT NUMBER RLX1800112
MECLocal storm report, Jun 21, 6:52 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
752 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM FLOOD GREEN RUN 39.38N 81.22W
06/21/2018 PLEASANTS WV 911 CALL CENTER
ROUTE 2 FLOODED NEAR SUMMIT ENVIRONMENTAL AT 634 PM,
AND AT OTHER POINTS ALONG ROUTE 2 STARTING AT 514 PM.
NUMEROUS OTHER ROADS WERE REPORTED FLOODED IN
SOUTHWESTERN PLEASANTS COUNTY BETWEEN THESE TIMES.
&&
EVENT NUMBER RLX1800113
TRMLocal storm report, Jun 21, 6:53 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
753 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD 2 S LOOP 38.54N 81.64W
06/21/2018 KANAWHA WV BROADCAST MEDIA
HAINES BRANCH RD UNDERPASS AT 77 UNDER WATER.
&&
CORRECTED FATALITIES...INJURIES...REMARKS
EVENT NUMBER RLX1800112
TRMFlood, Vinton
- When
- June 21, 7:45 PM EST to June 22, 12:00 PM EST
- Where
- Vinton County, 1.7 mi NNW of Dundas to 0.61 mi SSE of Bolins Mills
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.223, -82.491
Several roads were closed due to high water across eastern Vinton County. This included US Route 50, between McArthur and State Route 356. State Routes 56 and 328 were also closed.
Flood, Athens
- When
- June 21, 10:00 PM EST to June 23, 4:00 PM EST
- Where
- Athens County, 1.22 mi SSE of Nelsonville to 0.94 mi SW of Beaumont
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.454, -82.219
Multiple roads were closed across Athens County due to high water. This included State Routes 13 and 685 near Glouster, and State Route 690 near Amesville.
Monday Creek also flooded at Doanville, where the gage showed the creek spilled from its banks just before noon on the 22nd. The creek crested around 18.6 feet, or about 2.5 feet above its 16 foot bankfull level, late that night. It then returned to its banks by 4 PM on the 23rd.
Flood, Washington
- When
- June 22, 5:00 AM EST to 10:00 AM EST
- Where
- Washington County, 0.84 mi WNW of Bloomfield to 1.55 mi SW of Heslop
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.575, -81.214
The Little Muskingum River near Bloomfield flooded, causing high water along Route 26. The river gage showed the river rose above its bankfull level of 16 feet during the predawn hours on the 22nd. It crested half a foot above bankfull around sunrise before returning to its banks by mid morning.
Flash Flood, Perry
- When
- June 22, 3:30 PM EST to 5:30 PM EST
- Where
- Perry County, 1.22 mi NW of Glenford to 1.31 mi WSW of Glenford
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.892, -82.336
County Route 204 was closed near Glenford due to high water from flooding along Jonathan's Creek.
Flash Flood, Gallia
- When
- June 22, 7:00 PM EST to 9:00 PM EST
- Where
- Gallia County, 1.23 mi WSW of Rodney to 2.28 mi NE of Gallipolis
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.843, -82.321
State Route 554 was closed in both directions between State Routes 7 and 160 due to flooding along Kyger Creek and White Oak Creek.
State Route 850 was closed in both direction between State Routes 554 and 588 due to flooding on Chickamauga Creek.
Flood, Washington
- When
- June 22, 10:30 PM EST to June 23, 12:30 PM EST
- Where
- Washington County, 0.84 mi WNW of Bloomfield to 1.55 mi SW of Heslop
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.575, -81.214
As additional thunderstorms moved through, the Little Muskingum River near Bloomfield flooded again late on the 22nd, again causing high water along Route 26. The river gage showed the river rose above its bankfull level of 16 feet late on the 22nd, cresting near 19 feet around sunrise on the 23rd. The river receded back into its banks by noon on the 23rd.
Flood, Vinton
- When
- June 23, 5:50 AM EST to June 25, 9:00 AM EST
- Where
- Vinton County, 2.92 mi NNW of Bolins Mills to 2.36 mi NW of Bolins Mills
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- River/Stream Gage
- Coordinates
- 39.268, -82.305
As water drained through the water system, Raccoon Creek experience minor flooding near Bolins Mills. The stream gage showed the creek rose above its 14 foot bankfull level early on the 23rd. It crested at 16 feet late on the 24th and returned to its banks mid morning on the 25th. This caused minor flooding in fields and other lowland areas along the creek.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 21 to 23, 20183 deaths · 17 events
- Excessive Heat in Nevada, June 21 to 23, 20182 deaths · 1 event
- Flash Flooding and Flooding in Virginia, June 21 to 24, 2018$185,000 · 115 events
- Heat in California, June 21 to 22, 20181 death · 2 events
- Flash Flooding and Flooding in Ohio, June 21 to 22, 2018$500,000 · 14 events
- Damaging Winds in Mississippi, June 21, 2018$239,000 · 55 kt wind · 9 events
- Damaging Wind and Lightning Strike in Florida, June 21, 2018$275,000 · 50 kt wind · 2 events
- Damaging Winds in Tennessee, June 21, 2018$91,000 · 60 kt wind · 11 events
- Flash Flooding and Flooding in West Virginia, June 21 to 22, 2018$41,000 · 9 events
- Flash Flood in Louisiana, June 21, 2018$50,000 · 1 event
- Damaging Winds in Kentucky, June 21, 2018$37,000 · 61 kt wind · 3 events
- Flooding in South Dakota, June 21 to 30, 201813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755321, 755322, 755327, 755315, 755316, 755328, 755325.